Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 225, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 16, 2003, 3:57 PM EDT for Hawkins County, Sullivan County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2003, 3:57 PM EDT (19:57 UTC)
- Expired
- Jun 16, 2003, 4:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Hawkins County, TN, Sullivan County, TN
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:25 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 16, 3:25 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 325 PM EDT MON JUN 16 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 325 PM EDT MON JUN 16 2003 TONIGHT AND TUESDAY...A STAGNANT...MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS SHOWING A WEAK QUASI-STATIONARY FRONT JUST NORTH OF THE TN VALLEY REGION. AN SHORTWAVE WILL MOVE OUT OF THE MS VALLEY ACROSS EAST TN WHICH WILL PROVIDE AMPLE AMOUNTS OF LIFT THROUGH THE NIGHT FOR SHOWERS AND THUNDERSTORMS. HIGH RAINFALL AMOUNTS WILL BE SPOTTY WITH ONE TO TWO INCHES AN HOUR IN HEAVIER THUNDERSTORMS...WITH MOST CONTAINED NORTHEAST OF KNOXVILLE. WILL CONTINUE THE FLOOD WATCH FOR FLASH FLOOD TYPE FLOODING AS CONVECTIVE NATURE OF ATMOSPHERE WILL NOT MAKE THIS A WIDESPREAD EVENT. AREA OF COVERAGE WILL DRAMATICALLY SHRINK OVERNIGHT WITH SOUTHERN ZONES HAVING ONLY AN ISOLATED T-STORM...CONTINUED SCATTERED STORMS OVERNIGHT IN NE TN AND SW VA. NO CHANGES TO AIRMASS TUESDAY...GOOD MID LEVEL LIFT AGAIN EARLY TUESDAY AFTN. CONTINUED NUMEROUS THUNDERSTORMS INTO TUESDAY NIGHT. WED THRU MON MOIST/UNSTABLE ATMOSPHERE GRADUALLY TRANSITIONS TO DRIER WX AS UPR TROF DROPS SE THRU NRN GT LAKES AND NE U.S. PULLING A COOL FNT INTO THE DEEP S. FNT MOVS S OF ENTIRE FA BY FRI NITE. WILL KEEP SMALL/SLGT CHC POPS ACROSS MAINLY SRN THIRD FA THRU THIS TIME AND REMOVE FOR THE WEEKEND AS SFC RIDGING BUILDS S ALONG THE ERN SEABOARD AND LOW LVL FLO BECOMES NLY FOR A BRIEF TIME. ADDED SHRA/TSRA CHC AGAIN TO FCST FOR MON AS MOISTURE/INSTABILITY SLOWLY RECHARGE ON A RETURN TO SLY FLO WITH ASSISTANCE FM NRN STREAM UPR TROF WHICH MIGRATES E TWD MS VLY LATE IN THE WEEKEND. SUPPRESSED HEATING IN MOIST ENVIRONMENT EARLY IN PERIOD WILL WARM A FEW DEGREES BY THE WEEKEND. CHA 70 86 70 85 / 50 50 50 40 TYS 70 84 68 83 / 60 60 50 40 TRI 66 80 65 81 / 70 60 50 40 OQT 68 84 68 83 / 60 60 50 40 .MRX... NC...NONE. TN...FLOOD WATCH FOR THIS EVENING FOR ZONES TNZ015>018...TNZ042>047. VA...FLOOD WATCH FOR THIS EVENING FOR ZONES VAZ001>002... VAZ005>006...VAZ008. ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 1035 AM EDT MON JUN 16 2003 CURRENT SAT IMGRY SHOWS A FEW BREAKS IN THE HIGH CLOUDINESS ACROSS THE TN VALLEY...SHOWERS MOVING UP FROM NE ALABAMA ATTM. COVERAGE SHOULD CONTINUE TO INCREASE AS THE DAYTIME HEATING WILL ALLOW FOR SOME CONVECTION THIS AFTERNOON. FORECAST LOOKS ON TRACK NO NEED FOR ANY UPDATES CURRENTLY. BS ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT MON JUN 16 2003 TODAY AND TONIGHT...A STAGNANT...MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS SHOWING A WEAK QUASI-STATIONARY FRONT OVER SOUTHWEST VIRGINIA AND THE NORTHERN CUMBERLAND PLATEAU. IN FACT...THIS DIFFUSE FRONT IS BECOMING HARDER TO FIND EACH DAY AS IT EFFECTIVELY MIXES OUT. A WEAK MID LEVEL VORT OVER THE OHIO VALLEY...COMBINED WITH WEAK BUT FAVORABLE DIVERGENCE ALOFT...SHOULD HELP TO ENHANCE THE COVERAGE OF CONVECTION TODAY OVER SOUTHWEST VA AND NORTHEAST TN IN THE VICINITY OF THIS SURFACE FRONT. KMRX STORM TOTAL PRECIP ESTIMATES INDICATE THAT A LARGE AREA OF TWO TO THREE INCH RAINS HAVE FALLEN THE PAST TWO DAYS ACROSS SOUTHWEST VA AND NORTHEAST TN. WITH A WEAK OVERALL WIND FLOW EXPECTED AGAIN TODAY...THINK THAT SLOW-MOVING TSTORMS WITH LOCALLY HEAVY RAINFALL WILL DEVELOP. THUS...WILL ISSUE A FLOOD WATCH FOR TODAY ACROSS SOUTHWEST VA AND NORTHEAST TN. LATER PERIODS...UPPER RIDGE WILL REMAIN ANCHORED OFF EAST COAST WITH A SERIES OF WEAK SHORT WAVES ROTATING AROUND THE WESTERN PERIPHERY. WITH THIS PERSISTENT PATTERN PROJECTED TO CONTINUE THROUGH MUCH OF THE UPCOMING WORK WEEK...SEE NO REASON NOT TO CONTINUE WITH PERSISTENCE FORECAST IN TERMS OF BOTH POPS AND TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 86 70 86 70 / 50 50 50 50 TYS 84 70 83 69 / 50 50 50 50 TRI 82 66 80 65 / 60 60 50 50 OQT 84 70 83 68 / 50 50 50 50 DMG/LCM ********************************************************************* EARLY EVENING FORECAST DISCUSSION (UPDATE) 805 PM EDT SUN JUN 15 2003 EARLY UPDATE TO LET FLOOD WATCH FOR VIRGINIA COUNTIES EXPIRE. SOME AREAS RECEIVED LOCALLY HEAVY RAINFALL BUT SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF SOUTHWEST VIRGINIA AND ONLY WIDELY SCATTERED TO SCATTERED ACTIVITY EXPECTED LATER TONIGHT AS ATMOSPHERE HAS BEEN WORKED OVER AND IS MORE STABLE. TEMPERATURES HAVE DROPPED INTO THE UPPER 60S ACROSS THIS AREA. FOR THE REST OF THE FORECAST AREA MUCH LESS COVERAGE OF SHOWERS AND THUNDERSTORMS. WILL LOWER POPS SOME FOR THE REMAINDER OF THE NIGHT. MID LEVEL VORTICITY CENTER MOVING SLOWLY EAST ACROSS WESTERN TN AND KY AND UPPER LEVEL DIFFLUENCE ACROSS MIDDLE TN WILL AFFECT THE PLATEAU AND POSSIBLY NE TN AND SW VA LATER TONIGHT SO HIGHEST POPS THERE. TD *********************************************************************
Hazardous weather outlook, Jun 16, 5:30 AM EDT, 10 hours 27 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE TODAY ACROSS THE REGION...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AGAIN. A FEW ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL UP TO TWO INCHES OR MORE...WHICH COULD CAUSE SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. A FEW ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AS WELL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A FEW ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND DAMAGING WINDS WILL BE POSSIBLE EVERY DAY THIS WEEK THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.